Alert archive / Kansas / Flash Flood Warnings in 2016
Flash Flood Warning 24, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Sep 4, 2016, 3:11 AM CDT for Rooks County, Kansas. It was in force for 6 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2016, 3:11 AM CDT (08:11 UTC)
- Expired
- Sep 4, 2016, 9:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Rooks County, KS
The radar
The Grand Island radar (KUEX), 138 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 3:30 AM CDT | FLASH FLOOD | Plainville, KS | SEVERAL COUNTY ROADS IN THE PLAINVILLE AREA ARE UNDER WATER. |
| Sep 4, 6:59 AM CDT | HEAVY RAIN 5.8 | 4 Wnw Plainville, KS | 24 HOUR RAINFALL |
| Sep 4, 7:00 AM CDT | HEAVY RAIN 2.54 | 10 Wnw Stockton, KS | 24 HOUR RAINFALL |
| Sep 4, 7:00 AM CDT | HEAVY RAIN 4.45 | Plainville, KS | 24 HOUR RAINFALL |
| Sep 4, 7:00 AM CDT | HEAVY RAIN 5.52 | 1 Nnw Damar, KS | 24 HOUR RAINFALL |
| Sep 4, 7:18 AM CDT | HEAVY RAIN 4.55 | 1 Se Palco, KS | RAIN FELL BETWEEN MIDNIGHT AND 5 AM SUNDAY |
| Sep 4, 7:18 AM CDT | HEAVY RAIN 5.1 | 4 Ese Palco, KS | RAIN FELL BETWEEN MIDNIGHT AND 6 AM SUNDAY |
| Sep 4, 8:09 AM CDT | HEAVY RAIN 6.25 | Plainville, KS | RAINFALL FROM CITY GAUGES AROUND TOWN RANGE FROM 6.00 TO 6.50 INCHES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 713 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1544 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.9
The text
As transmitted.
735
WGUS53 KGID 040811
FFWGID
KSC163-041415-
/O.NEW.KGID.FF.W.0024.160904T0811Z-160904T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
311 AM CDT SUN SEP 4 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ROOKS COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 915 AM CDT SUNDAY
* AT 311 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PLAINVILLE...STOCKTON...PALCO...WOODSTON...DAMAR...ZURICH...
CODELL AND WEBSTER STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3913 9961 3936 9960 3947 9946 3957 9942
3945 9904 3913 9905
$$
HEINLEIN1 follow-up statement
119
WGUS73 KGID 041410
FFSGID
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
910 AM CDT SUN SEP 4 2016
KSC163-041418-
/O.EXP.KGID.FF.W.0024.000000T0000Z-160904T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROOKS KS-
910 AM CDT SUN SEP 4 2016
...THE FLASH FLOOD WARNING FOR ROOKS COUNTY WILL EXPIRE AT 915 AM
CDT...
THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH A FLOOD WARNING FOR
ROOKS COUNTY, SOUTHWEST OSBORNE COUNTY, AND WESTERN PHILLIPS COUNTY.
FLOODING WILL CONTINUE TODAY DUE TO RUNOFF FROM SIGNIFICANT RAINFALL
WHICH FELL OVERNIGHT.
LAT...LON 3913 9961 3936 9960 3947 9946 3957 9942
3945 9904 3913 9905
$$
FAYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 12:59 AM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Sep 4, 12:59 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Hastings NE 1259 AM CDT SUN SEP 4 2016 .SHORT TERM...(This evening through Sunday) Issued at 342 PM CDT Sat Sep 3 2016 Aloft: SW flow is over the Cntrl Plains with a longwave trof along the W coast and a ridge over Ern N America. A subtle shortwave trof was over CO. This trof will cont E and cross the fcst area this eve. Another shortwave trof is fcst to eject out of the base of the Wrn trof tomorrow and lift NE into Neb/SD late in the afternoon. Surface: A slow-moving cool front extended from Canadian low pres thru the Dakota's and then WSW across WY-UT-NV. Strong high pres was over the GtLakes. This front will move very little thru tomorrow...but the temp grad along it will sharpen/strengthen. The fcst area will be in the warm sector thru tomorrow. Another cloudy/dreary day for much of the fcst area...one of svrl recently in this predominantly cool pattern that began back on Aug 19th. Shwrs (with a few embedded tstms) have been very productive over the SE 1/3 of the fcst area. The highest we've seen is over 1.50" at AUH. These shwrs will exit into Ern Neb/KS by this eve. Tonight: Highly uncertain. How much does cloud cover erode before sunset? With this stratus lingering into the late afternoon...it virtually guarantees it will rapidly expand/reform where clouds decrease late afternoon/evening. Pres grad/winds should keep fog from being too much of a problem. Can't rule out a few shwrs/tstms developing within strong low-lvl jet. Sun: Probably widespread low clouds and some light fog. Gradual improvement/clearing...but if it's delayed we may be too warm on temps. Any sct tstm activity that develops tonight could linger into the morning hrs Sun before exiting into Ern Neb. Breezy S winds (15-25 mph with higher gusts). .LONG TERM...(Sunday night through Saturday) Issued at 342 PM CDT Sat Sep 3 2016 Aloft: SW flow will prevail here thru Tue. The Wrn trof will deamplify and height falls will spread E across the Nrn USA with a broad trof developing (almost zonal at times). What's left over the Wrn trof lifts thru the Nrn Plains Wed followed by a strong trof Fri. Surface: height falls will allow the cool front to sink S and E. It will enter the fcst area Mon night and become quasi- stationary...oscillating back and forth across Neb/KS thru Thu. Another cool front will move in from the NW Thu night... merging with the preceding front and shoving it far S and E of the fcst area Fri-Sat. High pres is then fcst to overtake the Cntrl Plains in its wake. With the front around...in theory we should have svrl chances for decent rainfall...but as usual not everyone will get it. And given the recent dryness over S-cntrl Neb...am hesitant to get hopes up much. It's just too difficult to have any confidence in tstm potential without QG forcing to help. Temps will average warmer than normal until the second front plows thru Thu night. Then temps will turn a little cooler than normal. In the interest of getting this out in time...please see our assessment of svr wx potential in the HWO. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Sunday night) Issued at 1251 AM CDT Sun Sep 4 2016 The main concern is the low-level wind shear overnight into early Sunday morning. This could be a tricky call as nearby rain seems to be tapping into strong wind speeds from the low-level jet. This would mean at times we will not technically meet criteria, but when it stops raining and wind speeds decrease at the surface, then we could have an issue. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Kelley LONG TERM...Kelley AVIATION...Heinlein
Hazardous weather outlook, Sep 3, 6:45 PM CDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 645 PM CDT SAT SEP 3 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 041200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 645 PM CDT SAT SEP 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE. THERE IS A RISK FOR A STRONG OR SEVERE THUNDERSTORM UNTIL 2 AM CDT PRIMARILY FOR FURNAS...HARLAN...PHILLIPS...AND ROOKS COUNTIES...WHERE THUNDERSTORMS THAT DEVELOP OUT TO THE WEST COULD MEANDER IN. HAIL UP TO THE SIZE OF QUARTERS AND WINDS OF 50 TO 60 MPH ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED THUNDERSTORMS FROM TONIGHT MAY LINGER INTO SUNDAY MORNING. THEN THUNDERSTORMS ARE ALSO POSSIBLE AT VARIOUS TIMES AND LOCATIONS SUNDAY AFTERNOON THROUGH FRIDAY...ALTHOUGH THE OVERALL THREAT OF THUNDERSTORMS IS NOT PARTICULARLY HIGH AT ANY SINGLE LOCATION. HOWEVER...SOME STORMS THIS WEEK COULD BE STRONG OR SEVERE. ONE TIME PERIOD CURRENTLY IN FOCUS IS SUNDAY NIGHT. CONFIDENCE IS NOT PARTICULARLY HIGH THOUGH BECAUSE IT IS CONTINGENT ON FORMATION OF A THUNDERSTORM COMPLEX. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED THROUGH TONIGHT. HOWEVER...PLEASE RELAY ANY REPORTS OF HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE...SHOULD THEY OCCUR. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) EWALD
In the hours before
Special weather statement, Sep 4, 1:27 AM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
127 AM CDT SUN SEP 4 2016
KSZ018-040730-
OSBORNE KS-
127 AM CDT SUN SEP 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSBORNE COUNTY UNTIL 230
AM CDT...
AT 127 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NATOMA...OR 22 MILES NORTHEAST OF EMMERAM...MOVING EAST AT 20 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NATOMA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTH CENTRAL KANSAS.
LAT...LON 3919 9905 3943 9896 3942 9849 3913 9857
3913 9905
TIME...MOT...LOC 0627Z 270DEG 19KT 3925 9895
HEINLEINThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 11:35 PM CDT | Severe Thunderstorm Warning | GID | Rooks | 55 min |
| Sep 3, 11:53 PM CDT | Flash Flood Warning | GID | Phillips, Rooks | 8 hr |
| Sep 4, 1:27 AM CDT | Special Weather Statement | GID | Osborne | 63 min |
| Sep 4, 7:43 AM CDT | Areal Flood Warning | GID | Osborne, Phillips, Rooks | 12 hr |
| Sep 4, 1:11 PM CDT | River Flood Warning | GID | Phillips | 54 hr |
| Sep 4, 6:08 PM CDT | River Flood Warning | GID | Phillips, Rooks | 3 days |
Nearby
Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.